Alert archive / Wisconsin / Gale Warnings in 2020

Gale Warning 19, NWS Green Bay, WI

October 22, 2020

NWS Green Bay, WI issued this gale warning at Oct 22, 2020, 5:21 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 22, 2020, 5:21 PM CDT (22:21 UTC)
Expired
Oct 23, 2020, 1:00 AM CDT
In force
8 hr
Issued by
NWS Green Bay, WI

The text

As transmitted.

216 
WHUS73 KGRB 222221
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
521 PM CDT Thu Oct 22 2020

LMZ521-522-230630-
/O.UPG.KGRB.SC.Y.0085.000000T0000Z-201024T0000Z/
/O.NEW.KGRB.GL.W.0019.201022T2221Z-201023T0600Z/
/O.NEW.KGRB.SC.Y.0086.201023T0600Z-201024T0000Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
521 PM CDT Thu Oct 22 2020

...GALE WARNING IN EFFECT UNTIL 1 AM CDT FRIDAY...
...SMALL CRAFT ADVISORY IN EFFECT FROM 1 AM TO 7 PM CDT FRIDAY...

* WHAT...For the Gale Warning, northeast winds 20 to 30 knots with
  gale force gusts to 35 knots and waves of 4 to 7 feet. For the
  Small Craft Advisory, north winds 15 to 25 knots with gusts up
  to 30 knots and waves of 3 to 6 feet.

* WHERE...Green Bay south of line from Cedar River to Rock Island
  Passage.

* WHEN...For the Gale Warning, until 1 AM CDT Friday. For the 
  Small Craft Advisory, from 1 AM to 7 PM CDT Friday.

* IMPACTS...Strong winds will cause hazardous waves which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LMZ541>543-230630-
/O.CON.KGRB.SC.Y.0085.000000T0000Z-201024T0000Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
521 PM CDT Thu Oct 22 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT FRIDAY...

* WHAT...Northeast winds 20 to 30 knots with a few gale force
  gusts to 35 knots, especially near Death's Door tonight. Waves
  of 6 to 9 feet tonight.

* WHERE...Rock Island Passage to Sheboygan WI.

* WHEN...Until 7 PM CDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Hykin
2 follow-up statements
409 
WHUS73 KGRB 230243
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
943 PM CDT Thu Oct 22 2020

LMZ521-522-231045-
/O.CON.KGRB.GL.W.0019.000000T0000Z-201023T0600Z/
/O.CON.KGRB.SC.Y.0086.201023T0600Z-201024T0000Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
943 PM CDT Thu Oct 22 2020

...GALE WARNING REMAINS IN EFFECT UNTIL 1 AM CDT FRIDAY...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 1 AM TO 7 PM CDT
FRIDAY...

* WHAT...For the Gale Warning, northeast winds 25 to 30 knots with
  gale force gusts to 35 knots and waves of 4 to 7 feet tonight. 
  For the Small Craft Advisory, north winds 15 to 25 knots with 
  gusts up to 30 knots and waves 3 to 6 feet expected.

* WHERE...Green Bay south of line from Cedar River to Rock 
  Island Passage.

* WHEN...For the Gale Warning, until 1 AM CDT Friday. For the 
  Small Craft Advisory, from 1 AM to 7 PM CDT Friday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LMZ541>543-231045-
/O.CON.KGRB.SC.Y.0085.000000T0000Z-201024T0000Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
943 PM CDT Thu Oct 22 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT FRIDAY...

* WHAT...North winds 20 to 30 knots with a few gale force gusts to
  35 knots and waves 5 to 8 feet tonight.

* WHERE...Rock Island Passage to Sheboygan WI.

* WHEN...Until 7 PM CDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Hykin
029 
WHUS73 KGRB 230609
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
109 AM CDT Fri Oct 23 2020

LMZ521-522-231415-
/O.EXP.KGRB.GL.W.0019.000000T0000Z-201023T0600Z/
/O.CON.KGRB.SC.Y.0086.000000T0000Z-201024T0000Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
109 AM CDT Fri Oct 23 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...
...GALE WARNING HAS EXPIRED...

* WHAT...North winds 15 to 25 knots with gusts up to 30 knots, 
  and waves 4 to 7 ft.

* WHERE...Green Bay south of line from Cedar River to Rock 
  Island Passage.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ541>543-231415-
/O.CON.KGRB.SC.Y.0085.000000T0000Z-201024T0000Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
109 AM CDT Fri Oct 23 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

* WHAT...North winds 15 to 25 knots with gusts to 30 knots and
  waves 5 to 8 feet.

* WHERE...Rock Island Passage to Sheboygan WI.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
TSK

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this gale warning went out at Oct 22, 3:00 PM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, Oct 22, 3:00 PM CDT, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
300 PM CDT Thu Oct 22 2020

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight and Friday
Issued at 300 PM CDT Thu Oct 22 2020

Surface low moving from Kansas City to Milwaukee
will produce showers and scattered thunderstorms over much of the
area tonight, with a mix of snow, sleet and rain in the Northwoods.
Another couple inches of snow are possible north of Rhinelander,
along with some sleet accumulation.

Gulf moisture streaming northward and overrunning a surface warm
front over southern Wisconsin should result in heavy rainfall
totals, especially in east central Wisconsin. Unseasonably high
precipitable water values and possible training of convective
elements suggest that two inches or more are possible there. This
could produce minor urban and small stream flooding.

Gusty northeast winds and building waves coming down the bay may
bring water levels high enough to produce minor flooding of areas
along the bay from Marinette to Green Bay to Dyckesville.

The showers should exit eastern Wisconsin friday morning, with
some lake effect snow possible in Vilas county through early
afternoon.

.LONG TERM...Friday Night Through Thursday
Issued at 300 PM CDT Thu Oct 22 2020

200/500mb height anomalies have been running below normal for
much of October. This has resulted in monthly averages running
2F to 4F below normal. The below normal height pattern will
continue over the next week into the 6 to 10 day period all
but ensuring October will go down in the records colder than
normal. The 500mb pattern will have a ridge across the Pacific
Ocean into western North America with a downstream across the
central and eastern United States.

For Friday night, there is a chance of snow showers across the far
northwest due to a cold northwest flow off Lake Superior. Any
accumulation would be on the light as the main snow shower
activity should remain north in Upper Michigan. Saturday will be
dry and cold with highs in the lower to middle 30s north and
around 40 across the Fox Valley and lakeshore. The next low
pressure system approaches the area from the west Saturday night.
Still a lot of uncertainty if precipitation would arrive later
Saturday night or on Sunday morning.

It appears that another accumulating snow is possible across the
north Sunday into Sunday night. There is still a lot of
uncertainty in snowfall depending on the track of the system
and how much warm air will work into northern Wisconsin. Dry
conditions are expected Monday through Thursday, although
temperatures will be more typical of middle November.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1207 PM CDT Thu Oct 22 2020

Ceilings and visibilities will lower to IFR this afternoon
as an approaching storm system brings showers along with snow in the
far north and thunderstorms across central and east central Wisconsin.

IFR conditions will continue tonight with periods of rain. The rain
will be mixed with snow near the Michigan border this evening, and
there could be scattered thunderstorms this evening in the Fox Valley
and near Lake Michigan.

The storm system will exit around midday Friday, with the
precipitation ending and ceilings and visibilities improving in
the afternoon.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 1 AM CDT Friday for WIZ010>012.

Lakeshore Flood Advisory until 4 AM CDT Friday for WIZ039-073-
074.

Winter Weather Advisory until 7 AM CDT Friday for WIZ005.
&&

SHORT TERM.....RDM
LONG TERM......Eckberg
AVIATION.......RDM
Hazardous weather outlook, Oct 22, 2:26 PM CDT, 2 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
226 PM CDT Thu Oct 22 2020

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-231930-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
226 PM CDT Thu Oct 22 2020

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Wet snow changing to sleet or rain will produce hazardous travel
conditions in northcentral Wisconsin. Another 1 to 3 inches of
snow are possible north of a Rhinelander to Niagara line.

Showers and scattered thunderstorms will produce periods of heavy
rain tonight. A few thunderstorms could produce gusty winds and
hail south of highway 29. A couple inches of rain are possible in
the Fox Valley and lakeshore counties, with a bit less elsewhere.
Flooding of urban areas and small stream is possible where the
heaviest rain falls.

Gusty northeast winds and large waves could produce lakeshore flooding
to the bayshore areas from Marinette to Oconto to Green Bay. Roads and
low-lying areas near the bay could also become flooded, including the
the East and Fox Rivers, as well as Duck Creek.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

Additional snow is possible over northern Wisconsin Sunday into
Sunday night. It is too early to determine snowfall amounts.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report significant rain and snow amounts,
along with any hail reports to the National Weather Service in
Green Bay.

LMZ521-522-541>543-231930-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
226 PM CDT Thu Oct 22 2020

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Conditions hazardous to small craft are likely today and tonight.
Gale force wind gusts are possible. A Small Craft Advisory
remains in effect.

There is a chance of thunderstorms today into this evening, mainly
south of Sturgeon Bay.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

Conditions hazardous to small craft are likely to continue through
Friday evening.

RDM/Eckberg

In the hours before

Special weather statement, Oct 22, 4:27 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Green Bay WI
427 PM CDT Thu Oct 22 2020

WIZ020-030-031-035>040-045-048>050-074-222230-
Menominee-Marathon-Shawano-Wood-Portage-Waupaca-Outagamie-Brown-
Kewaunee-Waushara-Winnebago-Calumet-Manitowoc-
Southern Oconto County-
427 PM CDT Thu Oct 22 2020

...SCATTERED THUNDERSTORMS MOVING ACROSS CENTRAL AND NORTHEAST
WISCONSIN THIS AFTERNOON...

Scattered thunderstorms continued this afternoon across central
into northeast Wisconsin. The storms were racing to the northeast
around 55 mph. At 428 PM...the strongest thunderstorms extended
from near Chilton to near Denmark in Brown County. Other strong
storms extended from near Clintonville to near Wausau.

The strongest storms will be capable of producing hail up to
penny size and wind gusts to around 35 mph. Brief heavy rain can
also be expected.

Eckberg
Local storm report, Oct 22, 4:50 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
450 PM CDT THU OCT 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HEAVY RAIN       6 SE FREMONT            44.20N 88.77W
10/22/2020  M1.09 INCH       WINNEBAGO          WI   TRAINED SPOTTER

            TOTAL SINCE 7 AM.

&&

KURIMSKI
Local storm report, Oct 22, 5:00 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
500 PM CDT THU OCT 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             STRATFORD               44.79N 90.08W
10/22/2020  M0.25 INCH       MARATHON           WI   PUBLIC

&&

HYKIN
Local storm report, Oct 22, 5:08 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
508 PM CDT THU OCT 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     HAIL             5 W ROSHOLT             44.63N 89.40W
10/22/2020  M0.75 INCH       PORTAGE            WI   PUBLIC

            DIME SIZE HAIL.

&&

HYKIN
Special weather statement, Oct 22, 5:10 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Green Bay WI
510 PM CDT Thu Oct 22 2020

WIZ013-019>022-030-031-035>040-045-048>050-073-074-222315-
Northern Marinette County-Langlade-Menominee-
Northern Oconto County-Door-Marathon-Shawano-Wood-Portage-Waupaca-
Outagamie-Brown-Kewaunee-Waushara-Winnebago-Calumet-Manitowoc-
Southern Marinette County-Southern Oconto County-
510 PM CDT Thu Oct 22 2020

...SCATTERED THUNDERSTORMS MOVING ACROSS CENTRAL AND NORTHEAST
WISCONSIN EARLY THIS EVENING ...

Scattered thunderstorms continue to move across central, portions
north-central, and northeast Wisconsin early this evening. The
scattered storms extended from Wausau to Wausaukee to the Fox
Valley and lakeshore. The strongest storms were moving offshore
Manitowoc County.

The strongest storms will be capable of producing hail up to
penny size and wind gusts to around 35 mph. Brief heavy rain
are also possible.

Eckberg
Special weather statement, Oct 22, 5:12 PM CDT, 9 minutes before
Special Weather Statement...CORRECTED
National Weather Service Green Bay WI
512 PM CDT Thu Oct 22 2020

WIZ013-019>022-030-031-035>040-045-048>050-073-074-222315-
Northern Marinette County-Langlade-Menominee-
Northern Oconto County-Door-Marathon-Shawano-Wood-Portage-Waupaca-
Outagamie-Brown-Kewaunee-Waushara-Winnebago-Calumet-Manitowoc-
Southern Marinette County-Southern Oconto County-
512 PM CDT Thu Oct 22 2020

...SCATTERED THUNDERSTORMS MOVING ACROSS CENTRAL AND NORTHEAST
WISCONSIN EARLY THIS EVENING ...

Scattered thunderstorms continue to move across central, portions
north-central, and northeast Wisconsin early this evening. The
scattered storms extended from Wausau to Wausaukee to the Fox
Valley and lakeshore. The strongest storms were moving offshore
Manitowoc County.

The strongest storms will be capable of producing hail up to
penny size and wind gusts to around 35 mph. Brief heavy rain is
also possible.

Eckberg

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 9:21 PM CDTSmall Craft AdvisoryGRB52 hr
Oct 22, 4:52 AM CDTLakeshore Flood AdvisoryGRBBrown, Marinette, Oconto26 hr
Oct 22, 5:00 AM CDTWinter Weather AdvisoryGRBFlorence, Forest, Oneida, Vilas23 hr
Oct 22, 5:21 PM CDTSmall Craft AdvisoryGRB32 hr

Nearby

Gale Warnings in Wisconsin, 2020Every gale warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.